CSN Login
Members Online: 5

Need Help & Reassurance - or just someone to listen to me ramble on

Sandi1's picture
Sandi1
Posts: 227
Joined: Aug 2008

So, my husband is on a new chemo, it makes him very sick.  He throws up while he is at home on his pump and for a few days after he is off, then the diareah starts.  He doesn't feel like eating but he forces himself, then he either throws it up or he has diareah and loses it all that way.  And i know this is going to sound stupid, but he has steadily been losing weight - he is not worried but i am.  His blood tests are all good, and his CEA is even going down. He is scheduled for a CT Scan after his next chemo treatment. 

So, here is the stupid question - should i be worried that he is losing weight?  Do you think it's because of the throwing up & diareah? The last time he lost weight like this, he was diagnosed with stage 4 colon cancer, but now he still has the cancer - so like i said to him, last time you lost weight like this you were diagnosed, now you are already sick - so i don't know if i should be worried or not.  He told me he is not worried.

i just need some reassurance here.

Thanks for listening to me ramble on.

Sandi

 

herdizziness's picture
herdizziness
Posts: 3328
Joined: Apr 2010

What kind of chemo is he on?  I lost 30 pounds on Irinotican and the other one I forgot the name of.

as for throwing up is he on anti-naseau pills?  I for one used marijuana and it worked great for that.

Is he taking Immodium for the diarrhea?  My onc said two every two hours as needed, please have him check with onc on the amount he should be taking.

also Ensure and a few other products others are sure to mention will help keep on weight.  I personally didn't mind the weight loss so didn't drink the Ensure.

Winter Marie

Sandi1's picture
Sandi1
Posts: 227
Joined: Aug 2008

Marie,  he is on Zaltrap.  they give him anit-naseau meds at the office before he gets his chemo, the first dose knocked him out right there in the office, the second time it wasn't enough - guess we need to find the right balance.  He is also given anti-diarreal in the office, and was given prescribed pills from the onc - which don't seem to work all that well. 

 

Thanks Sandi

 

annalexandria's picture
annalexandria
Posts: 2028
Joined: Oct 2011

could def be related to the chemo side effects.  The standard meds that they gave me for nausea and diarrhea didn't work at all.  The things that did finally work, after much trial and error, were Ativan for nausea (2 mg doses 3x per day) and Lomotil for the diarrhea.  The Lomotil I took differently than prescribed on the advice of a very experienced infusion nurse.  They tell you to take up to 8 pills in a day, and she had me take 6 all at once, then the last two after 30 minutes or so if things weren't slowing down.  This worked really well for me.  She was also the one who suggested the Ativan, which worked great (although it did put me to sleep, so you can't plan on driving, working, etc while on it).  You might want to ask your doc about these possibilitites.  Literally nothing else worked for me, including some $80 pill that was supposed to be the "gold standard" for nausea.  I was so miserable, but once we found the right meds, and the right dosages, things improved quite a bit.  Not fun, but tolerable!

Good luck, and keep us posted.

AA

Dyanclark's picture
Dyanclark
Posts: 236
Joined: Apr 2012

The things that seem to work for everyone, 1. Marinol helps with nausea and will give him an appetite. This really helps first 3 days after chemo  2. Ativan helps with the nausea, but maybe a low dose  if possible as it will make him sleepy.   3.  Lomotil works very well for diarrhea.   I would say try to stop the weight loss.  

My husband is on chemo and had lost weight after surgery last year.  He is doing chemo and his weight is now back to normal.  He has  anti nausea, Marinol and Lomotil.  These meds are only needed for a few days, but they make a big difference in how he can tolerate the chemo.  Let the doctor know you do not want him to lose weight.  This sounds pretty much what worked for Anna who posted her comment.

Lovekitties's picture
Lovekitties
Posts: 2825
Joined: Jan 2010

There are many options for the nausea and diareah...let the onc know soonest that what they currently have him on is not working.  My sis had to get 3 different presciption meds for nausea before found the right combo.

Also be sure to watch for dehydration...that is caused by both conditions.  Pinch the skin on the back of the hand, pull upward and then release.  If the skin takes a while to become flat, he could be dehydrated and need fluids administered.  Many folks have ended up in hospital for just this cause.

Hope the onc can get him on the right meds to help with these conditions.

Marie who loves kitties

Trubrit's picture
Trubrit
Posts: 980
Joined: Jan 2013

I lost a total of 25 lbs while on FOLFOX and radiation.

I never got sick (thank the good Lord) but I got stomach cramps, then diarrhea and the pounds just dropped off. I remember losing 7 pounds in one week, though I gained a couple of them back a week later.

Still, if you're worried, have a word with his Oncologist. He's there to help and getting paid good money to do so. 

Good luck to your husband and to you.

steveandnat's picture
steveandnat
Posts: 887
Joined: Sep 2011

I had a rough time with Zaltrap. I ended up in the hospital with this chemo. I too had dehydration issues. So if at all dont let get to that point. (easier said than done).  I've lost a lot of weight. Can't gain because I have diarrhea issues again.Pray we can reverse thse problem.  Jeff

Sandi1's picture
Sandi1
Posts: 227
Joined: Aug 2008

He is at his chemo appointment now.  He has explained to them what happened and they are upping his dosage of the anti-nausea and anti-diahrea meds.  Hopefully this will help him.  As for the weight loss - he did gain 1 lb since Saturday, so that is good.  He stopped drinking soda during his chemo and started drinking only water - after i said to him, you know soda dehydrates you and i don't think that is what you need right now.  that might also be the cause of the weight loss, he used to drink like 6 - 8 cans of soda a day and now he is down to 1 -2 on non chemo days, but for the week he is on chemo it's only water.

Thanks for all your replys, i feel much better about it now. 

Sandi

 

Sandi1's picture
Sandi1
Posts: 227
Joined: Aug 2008

He is at his chemo appointment now.  He has explained to them what happened and they are upping his dosage of the anti-nausea and anti-diahrea meds.  Hopefully this will help him.  As for the weight loss - he did gain 1 lb since Saturday, so that is good.  He stopped drinking soda during his chemo and started drinking only water - after i said to him, you know soda dehydrates you and i don't think that is what you need right now.  that might also be the cause of the weight loss, he used to drink like 6 - 8 cans of soda a day and now he is down to 1 -2 on non chemo days, but for the week he is on chemo it's only water.

Thanks for all your replys, i feel much better about it now. 

Sandi

 

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network